Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 136, NWS Blacksburg, VA

July 19, 2013Carroll County, Grayson County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2013, 1:26 PM EDT for Carroll County, Grayson County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2013, 1:26 PM EDT (17:26 UTC)
Expired
Jul 19, 2013, 2:30 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Carroll County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:38 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 19, 10:38 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT FRI JUL 19 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN HOT AND HUMID CONDITIONS INTO
SATURDAY. A COLD FRONT WILL MOVE SLOWLY THROUGHOUT THE AREA
LATER IN THE WEEKEND. THIS FRONT STALL OVER SOUTHERN VIRGINIA AND
NORTH CAROLINA TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1038 AM EDT FRIDAY...

TENACIOUS MOUNTAIN VALLEY FOG HAS JUST ABOUT BURNED OFF IN ALL
AREAS AT TIME OF THIS WRITING...QUICKLY FOLLOWED BY DEVELOPMENT OF
TOWERING CUMULUS IN UNCAPPED ATMOSPHERE. MID MORNING SURFACE AND
UPPER AIR TEMPERATURES NEARLY IDENTICAL TO THOSE OF YESTERDAY...
AND SEE NO REASON WHY WEATHER FOR THIS AFTERNOON WILL BE ANY
DIFFERENT THAN THAT OF YESTERDAY...OR THE PAST COUPLE OF DAYS FOR
THAT MATTER. HIGH TEMPERATURES WILL BE LARGELY GOVERNED BY EXTENT
AND PLACEMENT OF CLOUDS...BUT 90S ACROSS PIEDMONT WITH 80S IN THE
MOUNTAINS WILL AGAIN BE COMMON...EXCEEDING CONVECTIVE TEMPERATURES
IN ALL AREAS.

MORNING SOUNDING FROM BLACKSBURG...AND FORECAST SOUNDINGS
INDICATE PERSISTENCE OF A WEAK WARM NOSE IN LOWEST 10K FEET WITH
LACKLUSTER MID LEVEL LAPSE RATES OVER THE PIEDMONT. SOMEWHAT
STEEPER LAPSE RATES AND LESS WARM NOSE EXISTS WEST OF THE BLUE
RIDGE. THIS...COUPLED WITH LACK OF DYNAMIC FORCING...SHOULD ENSURE
THAT ACTIVITY OVER THE PIEDMONT...IF ANY...SHOULD BE RELATIVELY
ISOLATED IN NATURE...WITH A MORE WIDELY SCATTERED DIURNALLY-DRIVEN
EVENT OVER THE MOUNTAINS...WHERE COMBINATION OF DIFFERENTIAL
HEATING AND LOCALIZED FORCED ASCENT DUE TO OROGRAPHY WILL PROVIDE
NEEDED SUPPORT FOR CONVECTIVE DEVELOPMENT.

CORFIDI VECTORS ARE AGAIN LESS THAN 5 KNOTS IN ALL AREAS...AND
PRECIPITABLE WATER REMAINS VERY HIGH...ON ORDER OF 1.65 IN. STORMS
THAT DEVELOP WILL LARGELY BE GOVERNED BY OUTFLOW BOUNDARIES AND/OR
TOPOGRAPHY...AND TEND TO IRRATICALLY DRIFT...ONCE AGAIN
MAINTAINING PRIMARY CONCERN FOR LOCALIZED FLASH FLOOD THREAT
(CONSIDERING EXISTING WET GROUND/HIGH PW VALUES/SLOW STORM
MOVEMENT) AND LIMITED SEVERE WEATHER THREAT (CONSIDERING
RELATIVELY HIGH WET BULB ZERO HEIGHTS AND LACKLUSTER TROPOSPHERIC
WIND PROFILES).

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...

SATURDAY INTO SUNDAY...A COLD FRONT WILL APPROACH...ENTER...AND THEN
STALL OVER THE REGION. WE ARE EXPECTING INCREASING CHANCES OF
PRECIPITATION WITH SHOWERS LIKELY ACROSS THE ENTIRE ARE DURING THE
DAY SUNDAY...WITH SCATTERED STORMS. TEMPERATURES WILL TREND SLIGHTLY
COOLER EACH DAY THANKS TO INCREASING CLOUD COVER AND BETTER
DISTRIBUTION OF RAIN. ON MONDAY...GUIDANCE VARIES ON JUST HOW FAR
SOUTH THE FRONT MAKES IT BEFORE IT REVERSES COURSE AS A WARM FRONT
THAT LIFTS BACK TOWARD THE MASON-DIXON LINE. THE DIFFERENCES STEM
FROM THE PROGRESSING OF A CENTRAL U.S. TROUGH AND SUBSEQUENT
SOUTHERLY FLOW THAT PREVAILS ON ITS EASTERN FLANK. WILL CONTINUE
WITH A FORECAST THAT OFFERS A TREND TOWARD SLIGHTLY COOLER
CONDITIONS ON MONDAY WITH SCATTERED SHOWERS AND STORMS THANKS TO THE
PROXIMITY OF THE FRONT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 1240 PM EDT THURSDAY...

BROAD UPPER TROF OVER THE NORTHEAST UNITED STATES THIS TIME FRAME.
SHORT WAVES COMES THROUGH THE BASE OF THE TROF AND ACROSS THE OHIO
VALLEY ON TUESDAY. PATTERN IS NOT VERY AMPLIFIED AND 00Z ECMWF IS
SUGGESTING SURFACE FRONT WILL REACH THE FORECAST AREA SATURDAY NIGHT
AND SUNDAY...THEN WITH WAVES MOVING ALONG THE BOUNDARY BACK AND
FORTH THROUGH THE FORECAST AREA INTO WEDNESDAY.

850 MB TEMPERATURES REMAIN IN THE +16 TO +19 RANGE. BUT EXPECTING
ENOUGH CLOUDS AND PRECIPITATION TO KEEP TEMPERATURES NEAR NORMAL.
WILL CONTINUE TO HIGHLIGHT PROLONGED PERIOD OF WET WEATHER WITH THE
POTENTIAL FOR HEAVY RAIN AND FLOODING IN THE HAZARDOUS WEATHER
OUTLOOK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AS OF 715 AM EDT THURSDAY...

FOG HAS DEVELOPED IN THE USUAL LOCATIONS EARLY THIS
MORNING AND SHOULD BREAK UP A FEW HOURS AFTER SUNRISE. EXPECT
SCATTERED THUNDERSTORMS AGAIN TODAY SO VCTS CARRIED IN LATE
AFTERNOON...WITH PSBL CIGS/VSBY REDUCTION IN ANY LOCALIZED STORMS.
SKIES BECOME PARTLY CLOUDY OVERNIGHT WITH FOG AGAIN LIKELY...ESP
AT LWB/BCB/LYH. DIURNAL THUNDERSTORM THREAT CONTINUES ON SATURDAY
WITH POSSIBLY MORE COVERAGE THAN TODAY AS UPPER LEVEL DYNAMICS
INCREASE AND A SLOW-MOVING COLD FRONT APPROACHES. FRONT CROSSES
THE TAF SITES ON SUNDAY WITH POSSIBLY GREATER THUNDERSTORM
COVERAGE YET WITH ATTENDANT REDUCED CIGS/VSBYS. LONGER RANGE
MODELS SHOW THIS FRONT STALLING OVER THE CAROLINAS BY
MONDAY...WHICH WOULD KEEP THE THREAT OF AFTERNOON CONVECTIVE
ACTIVITY THROUGH EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...WERT
SHORT TERM...DS
LONG TERM...AMS
AVIATION...PC/RAB
Hazardous weather outlook, Jul 19, 5:36 AM EDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EDT FRI JUL 19 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
536 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS ALONG
WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 12:49 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT FRI JUL 19 2013

NCZ001-019-191730-
WILKES NC-ASHE NC-
1249 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 130 PM EDT

* AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR OTHELLO. THIS STORM WAS NEARLY
  STATIONARY.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  MC GRADY...
  WILBAR...
  GLENDALE SPRINGS...
  OTHELLO...
  AND WAGONER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3621 8147 3623 8147 3625 8150 3633 8155
      3645 8139 3633 8118 3615 8143
TIME...MOT...LOC 1648Z 317DEG 2KT 3635 8143

AS
Local storm report, Jul 19, 12:59 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     2 NNW MOUTH OF WILSON   36.61N  81.34W
07/19/2013                   GRAYSON            VA   PUBLIC

            NUMEROUS LARGE TREE LIMBS DOWN AT 1253 FISHERS ROAD

&&

EVENT NUMBER RNK1301447

WERT
Special weather statement, Jul 19, 1:08 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT FRI JUL 19 2013

WVZ045-191800-
GREENBRIER WV-
108 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 200 PM EDT

* AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TROUT...MOVING TO THE NORTHEAST AT 10
  MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RENICK...
  DUO...
  RORER...
  TROUT...
  AND WILLIAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3821 8036 3811 8036 3805 8027 3804 8021
      3804 8019 3801 8017 3794 8053 3810 8062
      3823 8037 3823 8036
TIME...MOT...LOC 1707Z 247DEG 9KT 3805 8050

AS
Local storm report, Jul 19, 1:13 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     LIGHTNING        SSE GLENDALE SPRINGS    36.35N 81.38W
07/19/2013                   ASHE               NC   911 CALL CENTER

            A POWER POLE WAS STRUCK BY LIGHTNING ON GLENDALE SCHOOL
            ROAD.

&&

HYSELL
Local storm report, Jul 19, 1:18 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             SSE SPARTA              36.49N 81.13W
07/19/2013  E0.50 INCH       ALLEGHANY          NC   TRAINED SPOTTER

            AT U.S. ROUTE 21.

&&

HYSELL
Special weather statement, Jul 19, 1:19 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT FRI JUL 19 2013

VAZ018-023-191800-
CRAIG VA-BOTETOURT VA-
119 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 200 PM EDT

* AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NEW CASTLE...MOVING TO THE EAST AT 15
  MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TROUTVILLE...
  NEW CASTLE...
  CLOVERDALE...
  LAYMANTOWN...
  AND DALEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3756 7982 3733 7983 3738 7999 3741 8006
      3742 8007 3741 8011 3743 8017 3750 8017
TIME...MOT...LOC 1716Z 274DEG 11KT 3746 8010

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:40 AM EDTSpecial Weather StatementRNKPatrick65 min
Jul 19, 11:43 AM EDTSevere Thunderstorm WarningRNKGrayson47 min
Jul 19, 12:02 PM EDTSpecial Weather StatementRNKCity of Galax43 min
Jul 19, 12:12 PM EDTSpecial Weather StatementRNKPatrick48 min
Jul 19, 12:43 PM EDTSpecial Weather StatementRNKCarroll47 min
Jul 19, 1:06 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick54 min
Jul 19, 1:19 PM EDTSpecial Weather StatementRNKCity of Salem41 min
Jul 19, 1:34 PM EDTSpecial Weather StatementRNKGiles86 min
Jul 19, 1:44 PM EDTSpecial Weather StatementRNKFranklin46 min
Jul 19, 2:10 PM EDTSpecial Weather StatementRNKCity of Galax35 min
Jul 19, 2:25 PM EDTSpecial Weather StatementRNKMontgomery35 min
Jul 19, 2:45 PM EDTSpecial Weather StatementRNKGiles30 min
Jul 19, 2:59 PM EDTSpecial Weather StatementRNKBath61 min
Jul 19, 3:15 PM EDTSpecial Weather StatementRNKCraig30 min
Jul 19, 4:38 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington37 min
Jul 19, 4:46 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke, City of Roanoke29 min
Jul 19, 4:59 PM EDTSevere Thunderstorm WarningRNKBotetourt31 min
Jul 19, 5:12 PM EDTSpecial Weather StatementRNKWythe33 min
Jul 19, 5:15 PM EDTSpecial Weather StatementRNKGiles30 min
Jul 19, 5:27 PM EDTSpecial Weather StatementRNKBland33 min
Jul 19, 5:30 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jul 19, 5:44 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth2 hr
Jul 19, 5:52 PM EDTSpecial Weather StatementRNKGiles, Pulaski53 min
Jul 19, 5:54 PM EDTSevere Thunderstorm WarningRNKBotetourt51 min
Jul 19, 6:29 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford46 min
Jul 19, 12:49 PM EDTSpecial Weather StatementRNKAshe41 min
Jul 19, 12:52 PM EDTSevere Thunderstorm WarningRNKAshe, Wilkes38 min
Jul 19, 1:03 PM EDTSevere Thunderstorm WarningRNKAlleghany42 min
Jul 19, 1:39 PM EDTFlash Flood WarningRNKAshe, Wilkes3 hr
Jul 19, 2:27 PM EDTSpecial Weather StatementRNKSurry33 min
Jul 19, 2:37 PM EDTSevere Thunderstorm WarningRNKSurry23 min
Jul 19, 1:08 PM EDTSpecial Weather StatementRNKGreenbrier52 min
Jul 19, 2:21 PM EDTSpecial Weather StatementRNKGreenbrier24 min
Jul 19, 2:33 PM EDTSevere Thunderstorm WarningRNKGreenbrier27 min
Jul 19, 2:55 PM EDTSpecial Weather StatementRNKGreenbrier35 min
Jul 19, 3:03 PM EDTSpecial Weather StatementRNKMonroe27 min
Jul 19, 3:18 PM EDTSevere Thunderstorm WarningRNKMonroe27 min
Jul 19, 4:50 PM EDTSpecial Weather StatementRNKMercer25 min
Jul 19, 7:20 PM EDTSpecial Weather StatementRNKGreenbrier40 min
Jul 19, 7:54 PM EDTAreal Flood AdvisoryRNKGreenbrier, Summers111 min
Jul 19, 7:58 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.